New Mexico, 2023

Strong Wind in New Mexico, August 17, 2023

August 17, 2023 · NWS MAF · 1 event in 1 county or zone

A landspout was reported with diurnal afternoon convection across portions of southeast New Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A landspout was reported with diurnal afternoon convection across portions of southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 17, 3:59 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 17, 3:59 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
559 PM CDT Thu Aug 17 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 116 PM CDT Thu Aug 17 2023

The upper ridge centered over NM/CO/TX Panhandle extends northward
to almost Canada and southward into the Gulf.  This ridge will move
over OK Friday as A low spins along the CA coast.

Widespread 100s have returned to the region with only the higher
elevations escaping it.  A Heat Advisory remains in effect this
afternoon into evening from the Northeast Permian Basin down to the
Big Bend, Eddy County, the Davis and Guadalupe Mountains.  Friday
looking just a bit cooler, may end up needing a Heat Advisory in the
afternoon again for the Northeast Permian Basin.  Lows mostly in the
70s with a few 60s.

Could see isolated late afternoon/evening showers and a few
thunderstorms over SE NM and also the Davis Mountains. Expect little
measurable rainfall if any of these do develop.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 116 PM CDT Thu Aug 17 2023

Slightly cooler temperatures arrive this weekend. While it remains
above normal, no heat-related products should be needed. Widespread
sunshine with afternoon temperatures in the upper 90s and low 100s
can be expected for most. Overnight temperatures remain mild. The
upper-level ridge begins to translate into the Midwest early next
week. As this occurs, a tropical disturbance moves west through the
Gulf of Mexico. Current forecast guidance tracks this disturbance
towards our region towards the middle of next week. Increasing
tropical moisture and decreasing heights helps to usher in cooler
afternoon temperatures closer to normal. Widespread temperatures in
the 90s are expected. This disturbance may also be our next chance
of widespread precipitation. This is dependent on the exact track of
this disturbance, which has yet to form. Right now, forecast
guidance is consistent with at least some portions of the region
getting rainfall by the middle of next week. Regardless, the
relatively cooler weather will be a much needed break from the heat.
Hopefully, we can add some rainfall to that as well.

&&

.AVIATION...
(00Z TAFS)
Issued at 552 PM CDT Thu Aug 17 2023

VFR. Winds are mainly light out of the S/SE with increasing cloud
cover around 12,000ft due to a few storms across the area. Storms
don't look to impact any terminals, but outflow winds may briefly
become VRB and gusty.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring              105  76 105  74 /  10  10   0   0
Carlsbad                103  73 100  70 /  10  10   0   0
Dryden                  104  75 103  74 /   0   0   0   0
Fort Stockton           104  75 102  72 /  10   0   0   0
Guadalupe Pass           95  72  93  69 /  10  10   0   0
Hobbs                   102  72  99  69 /  10  10   0   0
Marfa                    95  63  94  61 /  20  10   0   0
Midland Intl Airport    104  76 103  74 /  10   0   0   0
Odessa                  104  77 103  75 /  10   0   0   0
Wink                    105  75 104  72 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for Borden-
     Central Brewster County-Crane-Davis Mountains-Dawson-Ector-
     Glasscock-Guadalupe and Delaware Mountains-Howard-Lower
     Brewster County-Martin-Midland-Mitchell-Pecos-Reagan-Scurry-
     Terrell-Upton-Winkler.

NM...Heat Advisory until 8 PM MDT this evening for Eddy County Plains-
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...72
LONG TERM....91
AVIATION...88
Hazardous weather outlook, Aug 17, 11:18 AM MST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
118 PM CDT Thu Aug 17 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
118 PM CDT Thu Aug 17 2023 /1218 PM MDT Thu Aug 17 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Heat Advisory is in effect this afternoon and evening for eastern
portions of the region, Davis, Guadalupe, and Delaware Mountains, as
well as Eddy County.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional Heat Advisories are likely needed across portions of the
region Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 17, 2:06 PM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
406 PM CDT Thu Aug 17 2023

TXZ052-063-172145-
Glasscock TX-Howard TX-
406 PM CDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GLASSCOCK AND
SOUTHWESTERN HOWARD COUNTIES THROUGH 445 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forsan, or 9 miles south of Big Spring, moving southwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Forsan, Lomax, and Elbow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3218 10137 3201 10134 3193 10160 3216 10165
TIME...MOT...LOC 2105Z 067DEG 10KT 3211 10145

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

88

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Eddy County Plains

When
August 17, 5:17 PM MST to 5:22 PM MST
Where
Eddy County Plains forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Public
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 32.8166N, 104.4066W. Delayed report of an apparent landspout tornado on the west side of Artesia. Multiple photos and videos were shared of this landspout. Location is an estimation based on photo evidence to be 1 SSW of Artesia. No damage was reported and the duration is unknown.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134679.